Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO

May 28, 2019Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2019, 1:44 AM MDT for Adams County, Denver County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 1:44 AM MDT (07:44 UTC)
Expired
May 28, 2019, 2:15 AM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:52 AM MDTHAIL 11 W Denver Intl Airport, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 7.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS55 KBOU 280744
SVRBOU
COC001-031-280815-
/O.NEW.KBOU.SV.W.0039.190528T0744Z-190528T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
144 AM MDT Tue May 28 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Denver County in northeastern Colorado...
  Western Adams County in northeastern Colorado...

* Until 215 AM MDT.

* At 144 AM MDT, a severe thunderstorm was located 6 miles west of
  D.I.A Terminal and Concourses, or 12 miles northeast of Denver,
  moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Northeastern Denver, northern Aurora, Commerce City, Brighton,
  Denver International Airport, D.I.A Terminal and Concourses and
  Barr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 10431 3975 10478 3986 10493 4000 10478
      4000 10447
TIME...MOT...LOC 0744Z 227DEG 28KT 3983 10479 

HAIL...1.50IN
WIND...<50MPH
 
$$

MEIER
2 follow-up statements
760 
WWUS55 KBOU 280759
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
159 AM MDT Tue May 28 2019

COC001-031-280815-
/O.CON.KBOU.SV.W.0039.000000T0000Z-190528T0815Z/
Denver CO-Adams CO-
159 AM MDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM MDT
FOR NORTHEASTERN DENVER AND NORTHWESTERN ADAMS COUNTIES...

At 158 AM MDT, a severe thunderstorm was located near Denver 
International Airport, or 19 miles northeast of Denver, moving 
northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Northeastern Commerce City, Brighton, Denver International Airport,
D.I.A Terminal and Concourses and Barr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3996 10434 3985 10467 3987 10486 4000 10478
      4000 10447
TIME...MOT...LOC 0758Z 227DEG 28KT 3991 10468 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEIER
536 
WWUS55 KBOU 280816
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
216 AM MDT Tue May 28 2019

COC001-031-280826-
/O.EXP.KBOU.SV.W.0039.000000T0000Z-190528T0815Z/
Denver CO-Adams CO-
216 AM MDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENVER AND
NORTHWESTERN ADAMS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

LAT...LON 3996 10434 3985 10467 3987 10486 4000 10478
      4000 10447
TIME...MOT...LOC 0816Z 227DEG 28KT 4000 10455 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:59 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 27, 8:59 PM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
859 PM MDT Mon May 27 2019

.UPDATE...
Issued at 853 PM MDT Mon May 27 2019

Severe weather threat has pushed east of our area and combination
outflow/cold front is pushing through Denver at this hour. Plenty
of showers continue upstream over central and southwestern
Colorado in the lift ahead of the incoming trough, and also in the
developing deformation zone along the northern border. Model
trends are for a slower and slightly more northerly track to this
low over the next 36 hours. This could keep most of the
significant precipitation north of Denver, and also delay the
arrival of the synoptic scale showers. For now, we've just slowed
down the eastward progression of the showers overnight, with the
best chances north and west of Denver. The slowing may also delay
the descent of the freezing level in the mountains, but there will
still be accumulations above timberline with the snow lowering to
9-10 thousand feet by morning.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon May 27 2019

An upper low over the Arizona/Utah border will slowly move
northeast through Tuesday. The 120kt jet pushing northeast ahead
of it spreads over eastern Colorado tonight, putting the area in
the right exit region allowing for good lift. Increasing
southeasterly surface flow into a low will provide good amount of
shear the rest of the afternoon into the evening, allowing for a
good severe storm environment capable of forming high winds, large
hail and tornadoes. By late this evening, shear will be
decreasing, but moisture involved in this system is still quite
high, and a cold front will spread southeast across the forecast
area after midnight for showers and a few thunderstorms to
continue. Snow levels currently around 10000 feet will lower to
around 9000 feet by midnight, further lowering to around 7500 by
sunrise. Most CAMs showing an increase in shower/storm coverage
after midnight and into sunrise as good lift continues as the cold
front pushes into the area. Moderate to heavy snow is expected
over the northern mountains, with a rain snow mix over the lower
foothills and over the top of the Palmer Divide.

The upper low will be right over the area Tuesday to allow for
scattered to numerous showers across most of the area, with max
temperatures likely only getting into the 50s over the plains,
except low 60s south of the Palmer Divide. Snow will continue,
heavy at times in the northern mountains, especially over the
Front Range Mountains as flow becomes northeast. Hence the warning
for zone 33 (Medicine Bow Mountains and RMNP) and an advisory for
zone 31 (near Rabbit Ears Pass). Good lift over the north-
northeastern part of the area will allow for better precipitation
potential, with 24 hour amounts of 1-2 inches up near the WY/NE
borders. There still will be a little instability around, but will
be limited by the cooler surface temperatures. Cannot rule out a
few weak thunderstorms tomorrow.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon May 27 2019

A cut-off trough will linger over Nebraska on Wednesday with
precipitation to its west. Rain showers will be likely across the
northeastern plains. The northern mountains will continue to see
snow as well with north slopes being favored due to the northern
winds. High temperatures will likely be around 20 degrees below
normal as highs in Denver will not make it out of the 60s.

The aforementioned trough begins to drift slowly eastward on
Thursday as upper level flow will be weak and from the west.
Relatively cold air aloft will linger over the area through Friday
which will allow for steep lapse rates in the afternoon due to
the strong heating from the late May sun. Each afternoon, showers
and thunderstorms will form favoring the mountains but they may
drift onto the adjacent plains.

Ridging aloft will move over Colorado on Saturday which will limit
the shower and storm activity. On Sunday, a weak shortwave trough
will move over northern Colorado which will allow for more
widespread showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 853 PM MDT Mon May 27 2019

There will be some patchy low clouds associated with a cold front
through 06z, but VFR conditions are expected to prevail. After
that, ceilings will lower and eventually rain showers will
develop. Expect MVFR conditions after about 10z which will prevail
through the day on Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight MDT
Tuesday night for COZ031.

Winter Storm Warning from midnight tonight to midnight MDT
Tuesday night for COZ033.

&&

UPDATE...Gimmestad
SHORT TERM...Kriederman
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, May 27, 10:35 AM MDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Mon May 27 2019

COZ030>051-281645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Mon May 27 2019

...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND
EVENING...

...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS
LATE TONIGHT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The potential exists for another round of severe thunderstorms
this afternoon and evening, from areas around Denver north to the
Wyoming border and then east across the northern Colorado plains.
Hail of up to 3 inches in diameter and wind gusts to 60 mph will
be the main threats. Brief but isolated tornadoes are also
possible.

Moderate to heavy snow will begin late tonight and continuing
through Tuesday evening over portions of the northern mountains.
Colder temperatures and numerous showers will spread across the
plains overnight, with a possibility of snow mixing in with rain
over the top of the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers are expected to spread across northeast Colorado
Tuesday and Tuesday night with the heaviest rain over far
northern Colorado. Snow is expected over the mountains with the
snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12
inches will be possible in the northern mountains by Wednesday
morning, mainly above 10,000 feet. Up to 16 inches of snow will
be possible over the mountains of Rocky Mountain National Park.

For Wednesday through Sunday, there will be a slight chance for
thunderstorms each day with the best chance being over the
mountains and foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 pm this afternoon.

In the hours before

Local storm report, May 27, 8:38 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          12 ESE HOLYOKE          40.52N 102.06W
05/27/2019                   PHILLIPS           CO   STORM CHASER

            BRIEF WEAK TORNADO IN OPEN COUNTRY. NO
            DAMAGE.

0630 PM     HAIL             12 SSE HOLYOKE          40.52N 102.07W
05/27/2019  M2.50 INCH       PHILLIPS           CO   STORM CHASER

0623 PM     HAIL             8 ESE HOLYOKE           40.56N 102.15W
05/27/2019  M1.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

0610 PM     HAIL             12 S PLEASANT VALLEY    40.45N 102.09W
05/27/2019  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0558 PM     HAIL             10 S PAOLI              40.45N 102.46W
05/27/2019  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0551 PM     TORNADO          10 SSE PAOLI            40.45N 102.44W
05/27/2019                   PHILLIPS           CO   STORM CHASER

            BRIEF TOUCHDOWN OF A WEAK TORNADO NEAR THE
            PHILLIPS AND YUMA COUNTY LINE. NO DAMAGE
            REPORTED.

0527 PM     HAIL             2 NE GARDEN CITY        40.41N 104.66W
05/27/2019  M1.00 INCH       WELD               CO   PUBLIC

0525 PM     HAIL             JULESBURG               40.99N 102.27W
05/27/2019  M1.00 INCH       SEDGWICK           CO   EMERGENCY MNGR

0511 PM     HAIL             1 SW OVID               40.95N 102.40W
05/27/2019  M1.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            TORRENTIAL RAIN.

0505 PM     TORNADO          1 N HUDSON              40.09N 104.64W
05/27/2019                   WELD               CO   STORM CHASER

            BRIEF WEAK TORNADO.

0458 PM     TORNADO          1 S LOCHBUIE            39.99N 104.72W
05/27/2019                   ADAMS              CO   TRAINED SPOTTER

            WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
            IN OPEN SPACE TO THE SOUTH AND SOUTHEAST OF
            LOCHBUIE. NO DAMAGE REPORTED.

0457 PM     HAIL             4 N LOCHBUIE            40.06N 104.72W
05/27/2019  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0442 PM     HAIL             CROOK                   40.86N 102.81W
05/27/2019  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0436 PM     TORNADO          5 S CROOK               40.79N 102.80W
05/27/2019                   LOGAN              CO   STORM CHASER

            BRIEF WEAK TORNADO. NO DAMAGE REPORTED.

0413 PM     HAIL             ILIFF                   40.76N 103.07W
05/27/2019  M1.75 INCH       LOGAN              CO   TRAINED SPOTTER

            HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
            MINOR LOCALIZED FLOODING OF STREETS AND
            FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
            AND AROUND ILIFF.

0334 PM     HAIL             4 N LOGAN CORNERS       40.68N 103.34W
05/27/2019  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0323 PM     TORNADO          2 ESE WILLARD           40.54N 103.44W
05/27/2019                   LOGAN              CO   STORM CHASER

            BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
            DAMAGE REPORTED.

0303 PM     TORNADO          4 NNE FORT MORGAN       40.32N 103.77W
05/27/2019                   MORGAN             CO   STORM CHASER

            BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
            AN OPEN FIELD. NO DAMAGE REPORTED.

0242 PM     HAIL             WIGGINS                 40.23N 104.07W
05/27/2019  M1.25 INCH       MORGAN             CO   PUBLIC

0235 PM     HAIL             WIGGINS                 40.23N 104.07W
05/27/2019  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

            HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
            MEASURED 3 INCHES DEEP IN THE TOWN OF
            WIGGINS.

0224 PM     HAIL             4 NE WIGGINS            40.28N 104.02W
05/27/2019  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

0152 PM     HAIL             11 N STRASBURG          39.89N 104.30W
05/27/2019  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0143 PM     TORNADO          8 N STRASBURG           39.85N 104.30W
05/27/2019                   ADAMS              CO   STORM CHASER

            WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
            OPEN FIELD. NO DAMAGE REPORTED.

0113 PM     HAIL             2 WSW MANILA VILLAGE    39.74N 104.55W
05/27/2019  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            REPORT VIA TWITTER.

0100 PM     HAIL             4 E WATKINS             39.75N 104.52W
05/27/2019  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

&&
Special weather statement, May 28, 1:21 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
121 AM MDT Tue May 28 2019

COZ040-280800-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
121 AM MDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR DENVER AND SOUTHWESTERN ADAMS
COUNTIES UNTIL 200 AM MDT...

At 121 AM MDT, the public reported a strong thunderstorm over western
Denver, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Denver, northwestern Aurora, southeastern Thornton, Commerce City,
Brighton, Denver International Airport, D.I.A Terminal and Concourses
and Todd Creek.

LAT...LON 3963 10493 3974 10504 3997 10488 3987 10464
TIME...MOT...LOC 0721Z 217DEG 22KT 3972 10497

MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:01 PM MDTTornado WarningBOUPhillips44 min
May 28, 1:21 AM MDTSpecial Weather StatementBOUDenver39 min
May 28, 3:44 AM MDTSpecial Weather StatementBOUBroomfield46 min
May 28, 3:53 AM MDTSpecial Weather StatementBOUDenver52 min
May 28, 10:48 AM MDTSpecial Weather StatementBOULogan42 min
May 28, 1:25 PM MDTSpecial Weather StatementBOUDouglas50 min
May 28, 2:27 PM MDTSpecial Weather StatementBOUBroomfield33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.